Acute cardiomyopathy precipitated by lithium: Is there a direct toxic effect on cardiac myocytes?

Mahesh Anantha Narayanan, Toufik Mahfood Haddad, Ojas Bansal, Janani Baskaran, Muhammad S. Azzouz, Abhilash Akinapelli, Dennis J. Esterbrooks

Research output: Contribution to journalArticlepeer-review

8 Scopus citations

Abstract

Lithium is the drug of choice for bipolar disorder and has been in use for more than 50 years. Lithium is known to cause cardiac toxicity in humans including conduction disturbances, bradycardia, and repolarization abnormalities but has rarely been reported to cause left ventricular dysfunction. We report a patient with typical features of lithium toxicity including sinus bradycardia and junctional rhythm, who, in addition, presented atypical features with diffuse T-wave inversions, QT prolongation, and acute left ventricular systolic dysfunction with serum cardiac marker elevation. After excluding other causes of cardiomyopathy including coronary thrombosis, stress cardiomyopathy, and sepsis, a highly probable explanation for our patients acute left ventricular systolic dysfunction was lithiumtoxicity causing transient myocarditis. Extensive review of literature showed a fewcase reports of cardiac dysfunction associated with lithium, but acute left ventricular dysfunction caused by lithium has not been reported.

Original languageEnglish (US)
Pages (from-to)1330.e1-1330.e5
JournalAmerican Journal of Emergency Medicine
Volume33
Issue number9
DOIs
StatePublished - Sep 1 2015

Fingerprint Dive into the research topics of 'Acute cardiomyopathy precipitated by lithium: Is there a direct toxic effect on cardiac myocytes?'. Together they form a unique fingerprint.

Cite this